Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Mar 19, 2002, 9:58 PM CST for Cherokee County, Smith County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2002, 9:58 PM CST (03:58 UTC)
- Expired
- Mar 19, 2002, 10:45 PM CST
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, TX, Smith County, TX
The radar
The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 10:15 PM CST | Thunderstorm Wind 55 E | Tyler, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 7:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 4.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 200358 SVRSHV TXC073-423-200445- /NEW.KSHV.SV.W.0030.200356-200445/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 956 PM CST TUE MAR 19 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST TEXAS SMITH COUNTY IN NORTHEAST TEXAS * UNTIL 1045 PM CST * AT 956 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF BULLARD...OR ABOUT 17 MILES EAST OF ATHENS...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES NORTHWEST OF BULLARD AT 1010 PM CST... NEAR WHITEHOUSE...8 MILES SOUTH OF TYLER AT 1020 PM CST... 7 MILES NORTH OF TROUP AT 1025 PM CST... 3 MILES NORTHWEST OF ARP AT 1030 PM CST... THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST TEXAS SMITH COUNTY IN NORTHEAST TEXAS UNTIL 1045 PM CST. LAT...LON 3238 9548 3187 9546 3203 9501 3245 9501
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:00 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 19, 8:00 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST TUE MAR 19 2002
UPDATED THE ZONES FOR WS 32. ALSO INCREASED POPS FOR AREAS WHERE
CONVECTION IS CURRENTLY INCREASING. LOOKS LIKE A BUSY OVERNIGHT...
05
.SHV...FLOOD WATCH TONIGHT AND WEDNESDAY
ARZ50-51-59>61-70-71-OKZ77-TXZ96-97-108>112The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:19 PM CST | Flash Flood Warning | SHV | Bowie, Camp, Cass, Franklin, Morris, Red River and 1 more | 6 hr |
| Mar 19, 10:36 PM CST | Severe Thunderstorm Warning | SHV | Gregg, Upshur | 39 min |
| Mar 19, 11:08 PM CST | Severe Thunderstorm Warning | SHV | Harrison | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.